I need to know what I can do to help my husband. After months of going to dr's to figure out what was wrong he was finally found to have depression/anxiety/panic attacks. He was put on Prozac a few days ago. I know it will take a few weeks for it to even start to take effect. I believe that is more for the depression then the anxiety/panic. Today while I was at work he had a attack that lasted 3hrs. I called his dr and left a message with the nurse that he needed something for this. I see alot of people that suffer from this are on Xanax or something else. I'm hoping when they call tomorrow he will be prescribing something to take with the prozac. My husband doesn't really talk to me about what he is going thru or what it feels like. I know his heart will RACE, his hands shake, he will sweat and chest will hurt, Feels like he's having a heart attack/dying. 3 hrs is a long time for this to go on. He has never had a attack around me. Does anyone have any advise for me as to what I should/could be doing to help or support him? Now that he's been diagnossed by his dr, where do we turn next to treat this? He hasn't been able to work for a few months. Is this considered a disability? Any advise you could give me to help him would be greatly appreciated.
The main thing is be very supportive, resist the urge to say things like "just relax", or "Just calm down", as a person suffering from the same things as your husband for years now I find the most comforting thing is just to say "its ok, it will end soon". Panic works in a certain way, it can only get up to a certain point before the body shuts off the "fight or flight response" and you start to calm down, in other words, it cant last forever. 3 hours seems like an increadbly long time for a panic attack. I find that when the feelings last that long it is more just anxiety that never reaches the peak of panic so it goes on. You mentioned xanax, this drug is very effective, but only taken occasionally, not as an on going treatment as it is incredably addictive, both physically and mentally. You also end up needing more and more because your body quickly develops a tolerance to it. Getting off it can be a disaster if you end up addicted to it.
Maybe you should get a referal to a psychiatrist and a psychologist, they would be the most helpful people at this stage.
I agree with what Jessl writes above. Panic disorder and anxiety runs in my family and I've seen my mom and sister deal with this for years.
My sister takes Effexor for her panic attacks and it works like a charm; you'd never know she had a problem at all. Xanax is good for popping once in a while--like right before flying. It shouldn't be used to treat something like this.
Xanax would be good for an occasional pop...like the above posts say. Maybe now would be a good time to get it until the prozac kicks in. I am also on Buspar in conjuction with Paxil. Buspar is an anti-anxiety medication that works very well with anti-depressants. I truly recommend it...it has helped me greatly. It is a medication that you take every day. Please have your husband go back to the doctor for a re-evaluation. Also, let him know that there is life after and DURING anxiety and it is treatable and you can live a normal life. Ask him to join our support group here! I find that talking to people who experience the same thing is very helpful and theraputic in its own way. Its nice to know that you are not alone!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.